April 26, 2015
Statins Up the Risk for Type 2 Diabetes – Part 3
To relieve statin side effects, your doctor may recommend several options. Discuss the following steps with your doctor before trying them:
#1 Take a brief break from statin therapy. Sometimes it's hard to tell whether the muscle aches or other problems you're having are statin side effects or just part of the aging process. Taking a break of 10 to 14 days can give you some time to compare how you feel when you are and aren't taking a statin. This can help you determine whether your aches and pains are due to statins instead of something else.
#2 Switch to another statin drug. It's possible, although unlikely, that one particular statin may cause side effects for you while another statin won't. It's thought that simvastatin (Zocor) may be more likely to cause muscle pain as a side effect than other statins when it's taken at high doses. Newer statin drugs are being studied that may have may have fewer side effects.
#3 Change your dose. Lowering your dose may reduce some of your side effects, but it may also reduce some of the cholesterol-lowering benefits your medication has. It's also possible your doctor will suggest switching your medication to another statin that's equally effective but can be taken in a lower dose. For example, if you've successfully taken atorvastatin (Lipitor) for a long time at higher doses, your doctor may keep you at this level. However, higher doses aren't recommended if you're new to this medication.
Take it easy when exercising. It is possible exercise could make your muscle aches worse. Talk to your doctor about changing your exercise routine.
Consider other cholesterol-lowering medications. Taking ezetimibe (Zetia), a cholesterol absorption inhibitor medication, may help you avoid taking higher doses of statins. However, some researchers question the effectiveness of ezetimibe compared with statins in terms of its ability to lower your cholesterol.
Don't try over-the-counter (OTC) pain relievers. Muscle aches from statins can't be relieved with acetaminophen (Tylenol, others) or ibuprofen (Advil, Motrin IB, others) the way other muscle aches are. Don't try an OTC pain reliever without asking your doctor first.
Try coenzyme Q10 supplements. Coenzyme Q10 supplements may help to prevent statin side effects in some people, though more studies are needed to determine any benefits of taking it. If you'd like to try adding coenzyme Q10 to your treatment, talk to your doctor first to make sure the supplement won't interact with any of your other medications. Some people need this supplement and do well when taking it.
Be careful and watch for drug interactions. Some of the following are extremely important. The first one I was not warned about and I have a very serious drug interaction. See my blog here.
Statins can have several potentially dangerous interactions with other medications and some foods. These interactions can make it more likely you'll have statin side effects. These include:
#1 All statins and grapefruit or grapefruit juice. Grapefruit juice contains a chemical that can interfere with the enzymes that break down (metabolize) the statins in your digestive system. This can be dangerous because it's uncertain what the effect would be on your total cholesterol. You should still be able to have some grapefruit or grapefruit juice, but talk to your doctor about limiting how much grapefruit you can have.
#2 Lovastatin (Mevacor, Altoprev) or simvastatin (Zocor) and amiodarone (Cordarone). People taking the statins lovastatin or simvastatin, either alone or in combination with amiodarone (Cordarone), a medication for irregular heart rhythms, are at a greater risk of severe statin side effects, such as rhabdomyolysis.
#3 All statins and gemfibrozil (Lopid). People who take both gemfibrozil (Lopid) and a statin may be at a greater risk of statin side effects.
#4 Mevacor (lovastatin) and HIV drugs. Medicines used to treat HIV (protease inhibitors) should never be taken with Mevacor.
#5 All statins and some antibiotic and antifungal medications. If you have a fungal or bacterial infection, be sure to tell your doctor if you take a statin.
#6 All statins and some antidepressant medications. It's possible that taking antidepressants, such as nefazodone, and a statin could make you more likely to have muscle aches.#7 All statins and some immunosuppressant medications. If you take a medication to suppress your immune system, such as cyclosporine (Sandimmune), and a statin, you may be more likely to have muscle aches.
Weigh the risks and benefits
Although statin side effects can be annoying, consider the benefits of taking a statin before you decide to stop taking your medication. Remember that statin medications can reduce your risk of a heart attack or stroke, and the risk of life-threatening side effects from statins is very low.
Even if your side effects are frustrating, don't stop taking your statin medication for any period of time without talking to your doctor first. Your doctor may be able to come up with an alternative treatment plan that can help you lower your cholesterol without uncomfortable side effects.
Be careful because some doctors just will ignore taking you off statins (they don't wish to diminish the cash flow coming in). Other doctors do not honestly know how to a risk /benefits analysis.